Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 35, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 27, 2022, 12:47 PM MST for Maricopa County, Arizona. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2022, 12:47 PM MST (19:47 UTC)
- Expired
- Jul 27, 2022, 1:58 PM MST
- In force
- 71 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WGUS55 KPSR 271947
FFWPSR
AZC013-272230-
/O.NEW.KPSR.FF.W.0035.220727T1947Z-220727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1247 PM MST Wed Jul 27 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 330 PM MST.
* At 1247 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Phoenix and New River.
This includes the following highways...
AZ Route 303 between mile markers 131 and 139.
AZ Route 74 between mile markers 23 and 30.
AZ Interstate 17 between mile markers 220 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3382 11227 3384 11204 3374 11208 3373 11227
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
TNF1 follow-up statement
011 WGUS75 KPSR 272058 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 158 PM MST Wed Jul 27 2022 AZC013-272108- /O.CAN.KPSR.FF.W.0035.000000T0000Z-220727T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 158 PM MST Wed Jul 27 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 500 AM MST Friday for portions of south central Arizona and southwest Arizona. LAT...LON 3382 11227 3384 11204 3374 11208 3373 11227 $$ tnf
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:35 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 27, 10:35 AM MST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1035 AM MST Wed Jul 27 2022 .UPDATE...Updated Aviation Discussion... && .SYNOPSIS... A flood watch remains in effect for much of the area. An abundance of moisture will allow any showers and storms that develop to quickly produce copious amounts of rainfall. The highest chances for showers and storms will reside over Arizona's higher terrain today. Shower and thunderstorm chances will increase over the lower deserts late this week and through the weekend as waves of energy interact with humid conditions. High temperatures will generally remain at or below normal, thanks to this monsoon pattern. && .DISCUSSION... It's another generally cloudy night across the district. A few showers are lingering at this late hour, but coverage is rather sparse. A very weak mid-level disturbance continues to hang out over C AZ. This is providing subtle lift over, essentially, a tropical environment. Latest ACARS through PHX reveals a PW near 2" and MLCAPE <1000 J/kg, but there is some MLCIN from -50 to -150 J/kg. Through the morning, isolated showers/storms could develop essentially anywhere over SC/SE Arizona - particularly around any outflow interactions. Locally heavy rain would be the primary threat. HREF members suggest that convective coverage today should reach a relative nadir over the lower elevations; higher coverage is anticipated across the higher terrain of Gila Co. With the extremely moist profile, heavy rain/flash flooding is the primary threat. Flood watch continues for much of La Paz, Gila, Pinal, and Maricopa Counties. However, confidence in localized flash flood threat is highest east of PHX before trailing off by the time you get to SW La Paz Co. All of this lines up with the WPC day 1 SLGT excessive rainfall risk area, which is highlighting areas just east of Phoenix. While there are some subtle changes in the pattern over the next several days, you have to look closely to see them. The overall setup is fairly stagnant: a moisture-laden troposphere is stuck in place. Meanwhile, AZ will sit beneath weak cyclonic flow in the mid-levels through at least the first portion of the weekend. Lapse rates are unimpressive above the BL, so MLCAPE values will range from 500-1500 J/kg most of the time. One distinct wave of energy is readily apparent on WV this morning just to the S of ELP. This feature is forecast to slowly churn its way westward along the Intl Border between now and Saturday, enhancing our PoPs from late Thu through Sat. After coordination with neighboring offices, the flood watch has been extended through Thursday night and may eventually be needed beyond that time as well. From Sunday into early next week, confidence is rather undesirable as forcing mechanisms are essentially indiscernible this far out in time. Ridging is forecast to amplify to our north, and ample moisture will still reside across the region. Iso/Sct storms remain in the forecast, and if we can pick up some enhancement to the easterly mid-level flow, storm motions will likely originate over the AZ high terrain before descending into the lower deserts. All monsoon hazards will remain on the table. MaxT's remain near (SE Cali) to below (elsewhere) normal for the time of year through the period. At PHX, NBM probabilities give us a daily 40% - 70% chance of remaining below 100F through Monday. && .AVIATION...Updated 1735Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: After some nearby showers this morning, most of the showers and isolated storms have shifted away from the terminals. Similar to previous days, conditions remain favorable for pop up isolated storms with heavy rainfall again later this afternoon into this evening. Forecast confidence still remains low on whether any storms will impacts the terminals, only around a 20 percent chance right now. Something that will need to be monitored. Anticipating another round of morning showers on Thursday, confidence enough for VCSH late tonight through the morning. Otherwise, mainly scattered mid clouds and scattered to broken high clouds will persist through the forecast period. Southeast California/Southwest Arizona including KIPL and KBLH: Persistent southeast to south winds are expected at both terminals. The terminals will see some scattered to broken high clouds through the forecast period, but most of the storms are currently expected to remain east of the area. && .FIRE WEATHER... MinRH values will feature a gradient from 25-35% over SW AZ and SE CA to 30-45% near Phoenix and points eastward. Overnight recovery will remain good, highest values (55% +) from PHX eastward. Wetting rains will be concentrated mostly over high terrain today. A flood watch is in effect for portions of La Paz and all of Gila, Pinal, and Maricopa Co's through tonight. From Thursday through early next week, rain/storm chances will be highest over the Arizona high terrain (50-70%), lessening to 10-30% chances nearer to the CO Valley and SE Cali. Winds will generally remain light, save for brief gusts near any stronger storms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through late Thursday night for AZZ533-534-537>563. CA...None. && DISCUSSION...Heil AVIATION...Frieders FIRE WEATHER...Heil
In the hours before
Special weather statement, Jul 27, 11:44 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Wed Jul 27 2022
AZZ537-541-542-271930-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
1144 AM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of Maricopa County
through 1230 PM MST...
At 1142 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wittmann, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could cause localized
flooding.
Locations impacted include...
Surprise, Wittmann, Sun City West, Beardsley, Lake Pleasant and
Vistancia.
This includes the following highways...
US Highway 60 between mile markers 129 and 139.
AZ Route 74 between mile markers 5 and 26.
AZ Route 303 between mile markers 119 and 123, and between mile
markers 126 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 11232 3377 11219 3364 11247 3394 11260
3396 11258
TIME...MOT...LOC 1842Z 331DEG 6KT 3386 11244
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 27, 12:07 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1207 PM MST Wed Jul 27 2022
AZZ537-541-542-545-271945-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-
1207 PM MST Wed Jul 27 2022
...Strong thunderstorms will impact portions of Maricopa County
through 1245 PM MST...
At 1206 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Rock Springs to near Lake Pleasant to near
Wittmann. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could cause localized
flooding.
Locations impacted include...
Surprise, New River, Wittmann, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 220 and 241.
US Highway 60 between mile markers 128 and 136.
AZ Route 74 between mile markers 3 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3402 11197 3371 11213 3370 11249 3388 11260
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 1906Z 320DEG 8KT 3404 11215 3384 11224 3383 11246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MST | Special Weather Statement | PSR | Gila | 58 min |
| Jul 26, 6:31 PM MST | Flash Flood Warning | PSR | Gila | 119 min |
| Jul 26, 7:06 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 114 min |
| Jul 26, 7:45 PM MST | Special Weather Statement | PSR | La Paz | 60 min |
| Jul 26, 8:22 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 26, 10:27 PM MST | Special Weather Statement | PSR | Pinal | 63 min |
| Jul 27, 5:26 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 27, 11:44 AM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Jul 27, 12:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 27, 1:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 27, 1:14 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 27, 1:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 27, 4:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 27, 4:28 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 27, 4:34 PM MST | Severe Thunderstorm Warning | PSR | Gila | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.